Also known as: Eskalith toxicity, Lithane toxicity, Lithobid toxicity, Lithonate toxicity or Lithotabs toxicity
- Acute toxicity occurs when you intentionally or accidentally swallow too much of a lithium prescription.
- Chronic toxicity occurs when you slowly take a little too much of a lithium prescription every day for a while. This is actually quite easy to do, as dehydration, other medications, and other conditions can easily interfere with lithium in your body and cause it to build up.
- Acute chronic toxicity occurs when you take lithium every day for bipolar disorder, but one day you take an extra amount (as little as a couple of pills or as much as a whole bottle).
- Stomach pains
- Coma (decreased level of consciousness, lack of responsiveness)
- Hand tremors
- Incoordination of arms and legs (ataxia)
- Muscle twitches
- Slurred speech
- Uncontrollable eye movement (nystagmus)
- Increased reflexes
- Slurred speech
- Kidney failure
- Memory problems
- Movement disorders
- Problems keeping salts in your body
- Psychosis (thought disturbance, unpredictable behavior)
- Patient's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
- Whether the medication was prescribed for the patient
- Activated charcoal, especially if other substances were also taken
- Blood tests to measure lithium levels and other body chemicals
- EKG (heart tracing)
- Fluids through a vein (by IV)
- Kidney dialysis (machine)
- Medicines to control symptoms
- Tube through the mouth into the stomach to remove some of the pills before they are absorbed by the stomach (gastric lavage) -- only if you recently swallowed a large amount of lithium
Lithium is a medication used to treat bipolar disorder (manic depression). This article focuses on lithium overdose, or toxicity.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Lithium, a soft metal
Lithium is sold under various brand names, including:
Note: Lithium is also commonly found in batteries, lubricants, high performance metal alloys, and soldering supplies. This article focuses only on the medication.
After taking too much lithium you will have symptoms such as:
You may also have some of the following nervous system symptoms, depending on how much lithium you took:
Heart problems may occur in rare cases.
You will likely not have any gastrointestinal symptoms. Symptoms that may occur include:
In severe cases, you may also have nervous system and kidney problems such as:
ACUTE ON CHRONIC TOXICITY
You will likely get some gastrointestinal symptoms and many of the severe nervous system symptoms listed above.
Before Calling Emergency
Determine the following:
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
If you have acute lithium toxicity, how well you do depends on how much lithium you took and how quickly you get help. Those who do not develop nervous system symptoms usually have no long-term complications.
If serious nervous system symptoms occur, you may have permanent neurologic problems.
Chronic toxicity is sometimes difficult to diagnose until late in the course. This delay can lead to long-term problems. If dialysis is performed quickly, you may feel much better, but symptoms such as memory and mood problems may be permanent.
Acute on chronic overdose often has the worst outlook. Nervous system symptoms may not go away even after many rounds of dialysis.
Thundiyil JG, Olson KR. Lithium. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 30.
Hung O. Lithium. In: Marx JA, Hockberger RS, Walls RM, et al., eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2013:chap 160.
- Review date:
- November 13, 2014
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.